Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 20, 2021Lake County, Montana

NWS Missoula, MT issued this special weather statement at Aug 20, 2021, 4:55 PM MDT for Lake County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 4:55 PM MDT (22:55 UTC)
Expired
Aug 20, 2021, 5:45 PM MDT
In force
50 min
Issued by
NWS Missoula, MT
Hail
0.25 in
Wind
30

County Lake County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS85 KMSO 202255
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
455 PM MDT Fri Aug 20 2021
 
MTZ001>003-043-202345-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
455 PM MDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northern Lake,
northern Missoula, southeastern Lincoln, northeastern Sanders and
southwestern Flathead Counties through 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Libby to 10 miles west 
of Ronan. Movement was northeast at 15 mph. 

HAZARD...Winds up to 30 mph, especially over the exposed lake.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point,
Kerr, Big Arm, Proctor, Round Butte, Lake Mary Ronan, Elmo, Finley
Point, Niarada, Dayton, Happys Inn, Lonepine, Marion and Rollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4848 11498 4756 11374 4742 11431 4822 11547
TIME...MOT...LOC 2253Z 238DEG 11KT 4820 11532 4751 11432 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:40 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
140 PM MDT Fri Aug 20 2021

.DISCUSSION...An upper level shortwave of energy will slide south
along an already established northwesterly flow, that will aide in
the development of scattered showers and thunderstorms across
most of the region this afternoon and evening. These showers and
thunderstorms will be slow moving and generally moving from the
northwest to the southeast, producing brief periods of moderate to
heavy rain. Not every location will see rainfall, as they will be
hit and miss.

East to northeast winds are still expected to develop this
afternoon across northwest and west-central Montana, and will
steadily increase in intensity through this evening and overnight
hours. For the most part, wind gusts will remain below 20 mph,
but isolated higher gusts are possible, especially in the east to
west oriented gaps and canyons.

The low pressure system forecast to bring the region another
widespread soaking rain is still on track to begin to impact the
Northern Rockies overnight tonight, and will linger over the area
through Sunday morning. Locations along and south of Interstate 90
will see widespread thunderstorms embedded in the main
precipitation shield. These storms will be capable of producing
heavy rain, gusty winds up to 25 mph, and occasional lightning.
Areas north will also have a chance for thunderstorms, but will be
more isolated, as the precipitation is expected to be more
stratiform in nature. Rainfall amounts will vary from location to
location, but the valleys of western Montana and north-central
Idaho can expect between 0.20-0.50" inch of rain, while the
mountains can potentially see closer to 0.75" inches. Isolated
higher amounts are possible in both the valleys and mountains
under the stronger thunderstorms. Those that are traveling or live
near steep terrain, specifically burn scars or runoff prone
areas, should keep an eye out if heavy rain does occur.

Rainfall will gradually tapper off Sunday morning, with a few
isolated showers lingering along the Continental Divide through
the afternoon. As the low departs the region, a jet stream will
move in over northwest Montana bringing breezy west to southwest
winds. Both Saturday and Sunday's temperatures will be around 15
degrees or more below normal for this time of the year, and will
feel much cooler with the rain and breezy conditions.

The Northern Rockies will remain under somewhat of an active
pattern through the rest of the week, with isolated afternoon and
evening showers. Monday, and possibly Tuesday, will be the driest
days, but afternoon highs this week will remain slightly below
normal.

&&

.AVIATION...An upper level shortwave of energy will slide south
along an already established northwesterly flow, that will aide in
the development of scattered showers and thunderstorms across
most of the region this afternoon and evening. KGPI, KMSO, and
KBTM stand the best chance to be impacted by the showers and
thunderstorms between 21/0200z - 21/0600Z this evening.
Northeasterly winds are still expected to develop around KGPI and
KMSO this evening and overnight, with sustained winds around
10-15kts. Widespread showers and thunderstorms are expected
throughout the day across the entire region Saturday. The main
threats from these storms will be gusty winds, occasional
lightning, and brief heavy rain reducing visibility.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 20, 2:48 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
248 PM MDT Fri Aug 20 2021

MTZ004>006-043-202130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
248 PM MDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central
Missoula County through 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wye, or near Missoula, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Missoula, Bonner-West Riverside, East Missoula, Wye and Turah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4689 11421 4701 11406 4685 11373 4671 11392
TIME...MOT...LOC 2048Z 308DEG 18KT 4692 11409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 20, 4:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
455 PM MDT Fri Aug 20 2021

MTZ001>003-043-202345-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
455 PM MDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northern Lake,
northern Missoula, southeastern Lincoln, northeastern Sanders and
southwestern Flathead Counties through 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Libby to 10 miles west
of Ronan. Movement was northeast at 15 mph.

HAZARD...Winds up to 30 mph, especially over the exposed lake.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point,
Kerr, Big Arm, Proctor, Round Butte, Lake Mary Ronan, Elmo, Finley
Point, Niarada, Dayton, Happys Inn, Lonepine, Marion and Rollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4848 11498 4756 11374 4742 11431 4822 11547
TIME...MOT...LOC 2253Z 238DEG 11KT 4820 11532 4751 11432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:48 PM MDTSpecial Weather StatementMSOMissoula42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.